Continuation theorems and periodic solutions of ordinary differential equations

  • Jean Mawhin
Part of the NATO ASI Series book series (ASIC, volume 472)


Continuation methods of the Leray-Schauder type play an important role in the theory of differential equations. In these lectures, we present some classical and recent continuation theorems and their application to the existence and multiplicity of periodic solutions of ordinary differential equations. Using the Poincaré operator, and following M.A. Krasnosel’skii and H. Amann, we apply continuation techniques to the computation of the Brouwer degree of some gradient mappings and then describe some recent developments in the method of guiding functions jointly obtained with A.M. Krasnosel’skii, M.A. Krasnosel’skii and A.I. Pokrovskii. We then prove some continuation theorems in spaces of continuous functions and use them in the study of periodic solutions of some complex-valued differential equations in the line of some joint work with R. Manásevitch and F. Zanolin. We finally present some continuation theorems in the absence of a priori bounds, based upon the behavior of some associated functionals, and recently developed with A. Capietto and F. Zanolin. We use them, together with the time-map method, to prove sharp non-resonance conditions for the existence of periodic solutions of perturbed conservative equations of the second order.


Ordinary Differential Equation Periodic Solution Cauchy Problem Gradient System Continuation Method 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Alexander, J.C., A primer on connectivity, in Proc. Confer. in Fixed Point Theory, Lecture Notes in Math. 886, Springer, Berlin, 1981, 455–488.CrossRefGoogle Scholar
  2. [2]
    Amann, H., A note on degree theory for gradient mappings, Proc. Amer. Math. Soc. 85 (1982), 591–595.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Berstein, I. and Halanay, A., Index of a singular point and the existence of periodic solutions of systems with small parameter, Dokl. Akad. Nauk SSSR 111 (1956), 923–925 (Russian).MathSciNetzbMATHGoogle Scholar
  4. [4]
    Bethuel, F., Brezis, H. and Helein, F., Ginzburg-Landau Vortices, Birkhäuser, Boston, 1994.zbMATHCrossRefGoogle Scholar
  5. [5]
    Campos, J. and Ortega, R., Nonexistence of periodic solutions of a complex Riccati equation, Differential and Integral Equations, to appear.Google Scholar
  6. [6]
    Capietto, A., Continuation results for operator equations in metric ANRs, Boll. Un. Mat. Ital. (7) 8-B (1994), 135–150.MathSciNetGoogle Scholar
  7. [7]
    Capietto, A., Henrard, M., Mawhin, J. and Zanolin, F., A continuation apprach to some forced superlinear Sturm-Liouville boundary value problems, Topological Methods in Nonlinear Analysis, 3 (1994), 81–100.MathSciNetzbMATHGoogle Scholar
  8. [8]
    Capietto, A., Mawhin, J. and Zanolin, F., Continuation theorems for periodic perturbations of autonomous systems, Trans. Amer. Math. Soc. 329 (1992), 41–72.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Capietto, A., Mawhin, J. and Zanolin, F., A continuation approach to superlinear periodic boundary value problems, J. Differential Equations 88 (1990), 347–395.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    Capietto, A., Mawhin, J. and Zanolin, F., Periodic solutions of some superlinear functional differential equations, in Intern. Symposium on Functional-Differential Equations (Kyoto, 1990), World Scientific, Singapore, 1991, 19–31.Google Scholar
  11. [11]
    Capietto, A., Mawhin, J. and Zanolin, F., Boundary value problems for forced superlinear second order ordinary differential equations, in Sim. College de France, vol. 12, Longman, Harlow, 1994, 55–64. to appear.Google Scholar
  12. [12]
    Capietto, A., Mawhin, J. and Zanolin, F., A continuation theorem for periodic boundary value problems with oscillatory nonlinearities, Nonlinear Differential Equations and Applications, to appear.Google Scholar
  13. [13]
    Coddington, E.A. and Levinson, N., Theory of Ordinary Differential Equations, McGraw-Hill, New York, 1955.zbMATHGoogle Scholar
  14. [14]
    Ding, T., An infinite class of periodic solutions of periodically perturbed Duffing equations at resonance, Proc. Amer. Math. Soc. 86 (1982), 47–54.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    Ding, T. and Ding, W., Resonance problem for a class of Duffing’s equations, Chin. Ann. of Math. 6-B (1985), 427–432.Google Scholar
  16. [16]
    Ding, T., Iannacci, R. and Zanolin, F., Existence and multiplicity results for periodic solutions of semilinear Duffing equations, J. Differential Equations 105 (1993), 364–409.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    Ding, T. and Zanolin, F., Time-maps for the solvability of periodically perturbed nonlinear Duffing equations, Nonlinear Analysis, TMA 17 (1991), 635–653.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    Dolph, C.L., Nonlinear integral equations of the Hammerstein type, Trans. Amer. Math. Soc. 66 (1949), 289–307.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    Drazin, P.G., Nonlinear Systems, Cambridge University Press, Cambridge, 1992.Google Scholar
  20. [20]
    Fabry, C. and Habets, P., Periodic solutions of second order differential equations with superlinear asymmetric nonlinearities, Arch. Math. 60 (1993), 266–276.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    Fonda, A. and Zanolin, F., On the use of time-maps for the solvability of nonlinear boundary value problems, Arch. Math. 59 (1992), 245–259.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    Fučik, S., Solvability of Nonlinear Equations and Boundary Value Problems, Reidel, Dordrecht, 1980.zbMATHGoogle Scholar
  23. [23]
    Furi, M. and Pera, M.P., Co-bifurcating branches of solutions of nonlinear eigenvalue problems in Banach spaces, Ann. Mat. Pura Appl. 135 (1983), 119–131.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    Furi, M. and Pera, M.P., The forced spherical pendulum does have forced oscillations, in Delay Differential Equations and Dynamical Systems, (Claremont 1990), Lecture Notes in Math. 1475, Springer Verlag, Berlin, 1991, 176–183.CrossRefGoogle Scholar
  25. [25]
    Furi, M. and Pera, M.P., On the notion of winding number for closed curves and applications to forced oscillations on even dimensional spheres, Boll. Un. Mat. Itll. (7) 7-A (1993), 397–407.MathSciNetGoogle Scholar
  26. [26]
    Hassan, H.S., On the set of periodic solutions of differentiel equations of Riccati type, Proc. Edinburgh Math. Soc. 27 (1984), 195–208.MathSciNetzbMATHGoogle Scholar
  27. [27]
    Henrard, M., Degré topologique et existence d’une infinite de solutions d’un probleme aux limites pour une equation singuliere, Portugaliae Math., to appear.Google Scholar
  28. [28]
    Henrard, M., Duality theorems for functional differential equations and applications to superlinear problems, Differential Equations Dynamical Systems, to appear.Google Scholar
  29. [29]
    Kaczynski, T. and Srzednicki, R., Periodic solutions of certain planar rational ordinary differential equations with periodic coefficients, Differential Integral Equations 7 (1994), 37–47.MathSciNetzbMATHGoogle Scholar
  30. [30]
    Krasnosel’skii, A.M., Krasnosel’skii, M.A. and Mawhin, J., On some conditions for existence of forced periodic oscillations, Differential Integral Equations 5 (1992), 1267–1273.MathSciNetGoogle Scholar
  31. [31]
    Krasnosel’skii, A.M., Krasnosel’skii, M.A., Mawhin, J. and Pokrovskii A.V., Generalized guiding functions in a problem of high frequency forced oscillations, Nonlinear Anal. 22 (1994), 1357–1371.MathSciNetCrossRefGoogle Scholar
  32. [32]
    Krasnosel’skii, M.A., The Operator of Translation along the Trajectories of Differential Equations, Nauka, Moscow, 1966 (Russian); english translation: American Math. Soc., Translations of math. Monographs, vol. 19, Providence, 1968.Google Scholar
  33. [33]
    Krasnosel’skii, M.A. and Perov, A.I., On a certain principle for the existence of bounded, periodic and almost periodic solutions of systems of ordinary differential equations, Dokl. Akad. Nauk SSSR 123 (1958), 235–238 (Russian).MathSciNetzbMATHGoogle Scholar
  34. [34]
    Krasnosel’skii, M.A. and Perov, A.I., Some criteria for existence of periodic solutions of a system of ordinary differential equations, in Proc. Intern. Symp. Nonlinear Oscillations, vol. II, Izdat Akad. Nauk Ukr.SSR, Kiev, 1963 (Russian).Google Scholar
  35. [35]
    Krasnosel’skii, M.A. and Strygin, V.V., Some criteria for the existence of periodic solutions of ordinary differential equations, Dokl. Akad. Nauk SSSR 156 (1964), 1022–1024 (Russian); english translation: Soviet Math. Dokl. 5 (1964), 763–766.MathSciNetGoogle Scholar
  36. [36]
    Krasnosel’skii, M.A. and Zabreiko P.P., Geometrical Methods of Nonlinear Analysis, Nauka, Moscow, 1975 (Russian); english translation: Springer, Berlin, 1984.CrossRefGoogle Scholar
  37. [37]
    Kurzweil, J., Ordinary Differential Equations, Elsevier, Amsterdam, 1986.zbMATHGoogle Scholar
  38. [38]
    Lakshmikantham, V. and Leela, S., Differential and Integral Inequalities, Theory and Applications, Academic Press, New York, 1969.zbMATHGoogle Scholar
  39. [39]
    Leach, D.E., On Poincare’s perturbation theorem and a theorem of W.S. Loud, J. Differential Equations 7 (1970), 34–53.MathSciNetzbMATHCrossRefGoogle Scholar
  40. [40]
    Leray, J. and Schauder, J., Topologie et equations fonctionnelles, Ann. Sci. Ecole Normale Sup. (3) 51 (1934), 45–78.MathSciNetGoogle Scholar
  41. [41]
    Lloyd, N.G., On a class of differential equations of Riccati type, J. London Math. Soc. (2) 10 (1975), 1–10.MathSciNetzbMATHCrossRefGoogle Scholar
  42. [42]
    Loud, W.S., Periodic solutions of nonlinear differential equations of Duffing type, in Proc. United States — Japan Seminar on Differential and Functional Equations, Benjamin, New York, 1967, 199–224.Google Scholar
  43. [43]
    Manásevich, R., Mawhin, J. and Zanolin, F., Hölder inequality and periodic solutions of some planar polynomial differential equations with periodic coefficients, in Inequalities and Applications, WSSIAA vol. 3, World Scientific, Singapore, 1994, 459–466.Google Scholar
  44. [44]
    Manásevich, R., Mawhin, J. and Zanolin, F., Periodic solutions of complex-valued differential equations and systems with periodic coefficients, J. Differential Equations, to appear.Google Scholar
  45. [45]
    Martelli, M., Continuation principles and boundary value problems, in Topological Methods for Ordinary Differential Equations, Lecture Notes in Math. 1537, Springer, Berlin, 1993, 32–73.CrossRefGoogle Scholar
  46. [46]
    Mawhin, J., Equivalence theorems for nonlinear operators and coincidence degree theory for some mappings in locally convex topological vector spaces, J. Differential Equations 12 (1972), 610–636.MathSciNetzbMATHCrossRefGoogle Scholar
  47. [47]
    Mawhin, J., Recent trends in nonlinear boundary value problems, in VII Intern. Konferenz uber nichtlineare Schwingungen (Berlin 1975), Band I.2, Abhandlungen der AdW, Akademie Verlag, Berlin, 1977, 51–70.Google Scholar
  48. [48]
    Mawhin, J., Topological Degree Methods in Nonlinear Boundary Value Problems, CBMS Reg. Conf. in Math., No 40, American Math. Soc., Providence, 1979.zbMATHGoogle Scholar
  49. [49]
    Mawhin, J., Topological degree and boundary value problems for nonlinear differential equations, in Topological Methods for Ordinary Differential Equations, Lecture Notes in Math. 1537, Springer, Berlin, 1993, 74–142.CrossRefGoogle Scholar
  50. [50]
    Mawhin, J., Periodic solutions of some planar non-autonomous polynomial differential equations, Differential and Integral Equations 7 (1994), 1055–1061.MathSciNetzbMATHGoogle Scholar
  51. [51]
    Mawhin, J. and Zanolin, F., A continuation approach to fourth order superlinear periodic boundary value problems, Topological Methods in Nonlinear Anal. 2 (1993), 55–74.MathSciNetzbMATHGoogle Scholar
  52. [52]
    Nirenberg, L., Topics in Nonlinear Functional Analysis, Courant Institute, New York, 1973–74.Google Scholar
  53. [53]
    Opial, Z., Sur les solutions periodiques de l’equation differentielle x” + g(x) = p(t), Bull. Acad. Polon. Sci. Ser. Sci. Math. Astr. Phys. 8 (1960), 151–156.MathSciNetzbMATHGoogle Scholar
  54. [54]
    Opial, Z., Sur les periodes des solutions de l’equation differentielle x” + g(x) = 0, Ann. Polon. Math. 10 (1961), 49–72.MathSciNetzbMATHGoogle Scholar
  55. [55]
    Qian, D., Time-maps and Duffing equations across resonance, Science in China, to appear.Google Scholar
  56. [56]
    Rabinowitz, P., Some global results for nonlinear eigenvalue problem, J. Functional Analysis 7 (1971), 487–513.MathSciNetzbMATHCrossRefGoogle Scholar
  57. [57]
    Rabinowitz, P., Global theorems for nonlinear eigenvalue problems and applications, in Contributions to Nonlinear Functional Analysis, Academic Press, New York, 1971, 11–36.Google Scholar
  58. [58]
    Rothe, E., A relation between the type number of a critical point and the index of the corresponding field of gradient vectors, Math. Nachr. 4 (1950-51), 12–27.MathSciNetGoogle Scholar
  59. [59]
    Rouche, N. and Mawhin, J., Equations differentielles ordinaires, vol. 2, Masson, Paris, 1973 (French); english translation: Ordinary Differential Equations. Stability and Periodic Solutions, Pitmann, Boston, 1980.Google Scholar
  60. [60]
    Smoller, J., Shock Waves and Reaction-Diffusion Equations, Springer, New York, 1983.zbMATHCrossRefGoogle Scholar
  61. [61]
    Srzednicki, R., Periodic and bounded solutions in blocks for time-periodic non-autonomous ordinary differential equations, J. Nonlinear Anal., TMA 22 (1994), 707–737.MathSciNetzbMATHCrossRefGoogle Scholar
  62. [62]
    Srzednicki, R., On periodic solutions of planar polynomial differential equations with periodic coefficients, J. Differential Equations, 114 (1994), 77–100.MathSciNetzbMATHCrossRefGoogle Scholar
  63. [63]
    Srzednicki, R., A Geometric Method for the Periodic Problem in Ordinary Differential Equations, Seminaire d’analyse moderne No. 22, Université de Sherbrooke, 1992.zbMATHGoogle Scholar
  64. [64]
    Thews, K., Der Abbildungsgrad von Vektorfelden zu stabilen Ruhelagen, Arch. Math. (Basel), 52 (1989), 71–74.MathSciNetzbMATHCrossRefGoogle Scholar
  65. [65]
    Thews, K., On a topological obstruction to regular forms of stability, J. Nonlinear Anal. 22 (1994), 347–351.MathSciNetzbMATHCrossRefGoogle Scholar
  66. [66]
    Villari, G., Contributi alio studio dell’esistenza di soluzioni periodiche peri sistemi di equazioni differenziali ordinarie, Ann. Mat. Pura Appl. (4) 69 (1965), 171–190.MathSciNetzbMATHCrossRefGoogle Scholar
  67. [67]
    Wang, D., On the existence of 2π-periodic solutions of differential equation x” + g(x) = p(t), Chinese Ann. of Math. 5-A (1984), 61–72 (Chinese); english summary in: Proc. of the 1983 Beijing Symposium on Differential Geometry and Differential Equations, Science Press, Beijing 1986; pp. 523–525.Google Scholar
  68. [68]
    Zeidler, E., Nonlinear Functional Analysis, vol. I, Springer, New York, 1986.zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  • Jean Mawhin
    • 1
  1. 1.Institut MathématiqueUniversité Catholique de LouvainLouvain-la-NeuveBelgium

Personalised recommendations